Alert archive / Arizona / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 24, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 14, 2014, 7:29 PM MST for Cochise County, Arizona. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2014, 7:29 PM MST (02:29 UTC)
- Expired
- Jul 14, 2014, 8:00 PM MST
- In force
- 31 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 62 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 7:42 PM MST | HAIL 1 | 3 Nne Coronado National, AZ | SPOTTER REPORTS QUARTER SIZED HAIL |
| Jul 14, 7:44 PM MST | HAIL 1 | 5 Sse Sierra Vista, AZ | QUATER SIZE HAIL IN ASH CANYON |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 2.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1108 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 2117 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
108 WUUS55 KTWC 150229 SVRTWC AZC003-150300- /O.NEW.KTWC.SV.W.0024.140715T0229Z-140715T0300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 729 PM MST MON JUL 14 2014 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA... * UNTIL 800 PM MST * AT 720 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HEREFORD...OR 11 MILES SOUTHEAST OF SIERRA VISTA...AND MOVING NORTH AT 5 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NICKSVILLE PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3152 11028 3152 11013 3138 11014 3137 11028 TIME...MOT...LOC 0229Z 189DEG 6KT 3142 11020 $$
1 follow-up statement
905 WWUS55 KTWC 150240 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 740 PM MST MON JUL 14 2014 AZC003-150300- /O.CON.KTWC.SV.W.0024.000000T0000Z-140715T0300Z/ COCHISE AZ- 740 PM MST MON JUL 14 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MST FOR SOUTHWESTERN COCHISE COUNTY... AT 731 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HEREFORD AND SOUTHEAST SIERRA VISTA. MOVEMENT WAS LESS THAN 5 MPH. LAT...LON 3152 11028 3152 11013 3138 11014 3137 11028 TIME...MOT...LOC 0239Z 154DEG 3KT 3141 11022 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 4:26 PM MST, 3 hours 3 minutes earlier.
Area forecast discussion, Jul 14, 4:26 PM MST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 426 PM MST MON JUL 14 2014 .SYNOPSIS...THUNDERSTORMS WILL GRADUALLY DIMINISH OVERNIGHT THEN REDEVELOP TUESDAY AFTERNOON...MAINLY EAST OF TUCSON. SOME STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL AND POTENTIALLY DAMAGING WIND GUSTS. HIGH PRESSURE MOVING OVER THE AREA WILL SUPPRESS THE STORMS SOMEWHAT WEDNESDAY THEN PRETTY MUCH ELIMINATE THE THREAT THURSDAY AND FRIDAY. IT WILL ALSO ALLOW FOR HOTTER AFTERNOON TEMPERATURES. THE AREA SHOULD SEE CONVECTION AGAIN OVER THE WEEKEND. && .UPDATE...AVIATION SECTION UPDATED BELOW. && .DISCUSSION...THUNDERSTORMS DEVELOPING AS EXPECTED THIS AFTERNOON AND ARE GENERALLY TRACKING TO THE NORTH-NORTHWEST. THIS STORM MOTION SHOULD CONTINUE UNTIL OUTFLOW INTERACTIONS START TO TAKE OVER. PLENTY OF INSTABILITY TO WORK WITH 1500-2000 J/KG ACROSS MAJORITY OF THE FORECAST AREA AT THE MOMENT. ALSO HAVE A GOOD BIT OF MOISTURE TO WORK WITH AND ACCORDING TO MESOSCALE ANALYSIS AND UA PW PLOTS IT HAS INCREASED A BIT SINCE THE MORNING SOUNDING...PUSHING THE 90TH PERCENTILE FOR JULY. WILL NEED TO KEEP AN EYE ON THE HEAVY RAINERS TODAY. DCAPE HIGH ENOUGH THAT STRONG WINDS WILL ALSO BE POSSIBLE IN THE STRONGER STORMS. THE CONVECTION SHOULD LAST WELL INTO THE EVENING AND SPREAD INTO THE WESTERN DESERTS BEFORE FINALLY SETTLING DOWN LATE TONIGHT. TUESDAY SHOULD BE ANOTHER RATHER ACTIVE DAY ALTHOUGH LESS THAN IS EXPECTED TODAY AS DYNAMICS ARE NOT AS GOOD WITH THE UPPER HIGH NUDGING CLOSER...AND NO SMALL FEATURE TO LATCH ONTO FOR FORCING. LIKELY A TERRAIN FOCUSED DAY WITH A FEW STORMS DRIFTING OVER THE VALLEYS. BEYOND THAT CONDITIONS WILL BECOME EVEN LESS FAVORABLE FOR CONVECTION. THE UPPER LEVEL HIGH IS EXPECTED TO SETTLE OVER THE INTERNATIONAL BORDER AREA OF SW ARIZONA WEDNESDAY ALLOWING NW FLOW TO DEVELOP WHICH WILL FORCE DRIER AIR ACROSS THE REGION. THIS COUPLED WITH THE SUBSIDENCE WILL SUPPRESS CONVECTION TO THE POINT WHERE THUNDERSTORMS ARE NOT EXPECTED OTHER THAN OVER THE WHITE MOUNTAINS THURSDAY OR FRIDAY. THE MOSTLY SUNNY SKIES AND HIGHER THICKNESS WILL ALLOW AFTERNOON TEMPERATURES TO CLIMB 2 TO 4 DEGREES ABOVE NORMAL. WE HAVE FAIRLY WARM AFTERNOON HIGHS IN THE FORECAST NOW BUT COULD BE ANOTHER DEGREE OR TWO HIGHER. BY SATURDAY THE HIGH WILL SHIFT EAST OVER NEW MEXICO WITH SOUTHEAST FLOW BEGINNING TO DEVELOP AGAIN OVER THE REGION. SOME DISCREPANCY WITH THE STRENGTH OF THE HIGH AND THE POSITION THIS WEEKEND ONWARD WHICH WILL DICTATE WHERE THE MOISTURE WILL MOVE NORTH AND WHERE THUNDERSTORMS MAY DEVELOP. WE HAVE LOW CHANCE POPS IN THE FORECAST AT THIS TIME AND WILL LEAVE THAT BE. CERNIGLIA && .AVIATION...VALID THRU 16/06Z. SCATTERED SHRA/TSRA MAINLY NE OF THE KTUS-KDUG LINE WILL PERSIST THRU THE EARLY HOURS OF THE PERIOD...WITH MOST ACTIVITY EXPECTED TO DIMINISH AOA 06Z. THERE WILL CONTINUE TO BE SOME SPOTTY SHRA SW OF THE AFOREMENTIONED LINE THOUGH GIVEN THE WEAK NATURE AND THE LACK OF CURRENT ACTIVITIES WILL KEEP MENTION OUT OF THE TAFS FOR ALL BUT KTUS. STRONGEST STORMS ACROSS THE AREA THIS EVENING WILL CONTINUE TO BE N TO NW OF KTUS...WITH STORMS PROPAGATING AWAY FROM THE TERMINAL. TOMORROW THINGS LOOK SLIGHTLY MORE CAPPED WHICH SHOULD SLOW THE DEVELOPMENT OF THE CU FIELD BY A COUPLE OF HOURS. POINT SOUNDINGS ALSO SHOW SLIGHT HIGHER BASES OF THE CLOUD DECK. AT THIS TIME THINK MOST OF THE TS DEVELOPMENT WILL LIMITED TO THE HIGHER TERRAIN EAST OF KTUS. MIDDLE LEVEL FLOW IS WEAK SO TS PROPAGATION WILL BE DOMINATED BY TS OUTFLOWS. THEREFORE...HAVE KEPT MENTION OUT OF TAFS FOR ALL TERMINALS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...ANOTHER ACTIVE THUNDERSTORM DAY FOR THIS AFTERNOON AND EVENING DUE TO AMPLE MOISTURE AND INSTABILITY. STORMS WILL GENERALLY MOVE TO THE NORTHWEST TODAY AT 10 TO 15 MPH WITH THE POTENTIAL FOR HEAVY RAIN AND STRONG WINDS. STILL ACTIVE ON TUESDAY...ALTHOUGH NOT QUITE AS MANY THUNDERSTORMS ARE EXPECTED ON TUESDAY COMPARED TO WHAT IS EXPECTED FOR THIS AFTERNOON. A SIGNIFICANT DROP IN THUNDERSTORM CHANCES DURING THE MIDDLE TO LATTER PART OF THE WEEK WITH WARMER TEMPERATURES AND LOWER RH VALUES AS THE UPPER LEVEL HIGH MOVES SOUTH OVER THE AREA AND DRIES THINGS OUT A BIT. THUNDERSTORM CHANCES SHOULD PICK BACK UP AGAIN DURING THE WEEKEND AND EARLY NEXT WEEK. && .TWC WATCHES/WARNINGS/ADVISORIES... NONE. && PUBLIC...99 FIRE WEATHER....99 AVIATION...MEADOWS VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Jul 14, 2:25 PM MST, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 225 PM MST MON JUL 14 2014 AZZ509-511-142215- GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ- 225 PM MST MON JUL 14 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GRAHAM COUNTY UNTIL 315 PM MST... AT 215 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES SOUTHEAST OF SAN CARLOS RESERVOIR...OR 35 MILES NORTHWEST OF SAFFORD...MOVING NORTH AT 5 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...CALVA AND BYLAS. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3330 11035 3323 11000 3299 11012 3301 11033 TIME...MOT...LOC 2125Z 186DEG 4KT 3309 11021 CERNIGLIA
Local storm report, Jul 14, 3:37 PM MST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
337 PM MST MON JUL 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 3 N ORO VALLEY 32.46N 110.96W
07/14/2014 M1.00 INCH PIMA AZ TRAINED SPOTTER
SPOTTER REPORTS QUARTER SIZED HAIL
&&
EVENT NUMBER TWC1400056
RHSpecial weather statement, Jul 14, 4:13 PM MST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
413 PM MST MON JUL 14 2014
AZZ509-510-150000-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD
AZ-WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-
413 PM MST MON JUL 14 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM COUNTY UNTIL 500
PM MST...
AT 409 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A FEW STRONG THUNDERSTORMS NEAR PIMA AND SAFFORD THIS AFTERNOON.
EARLIER STORMS HAD PRODUCED WIND GUSTS TO AROUND 50 MPH AND SOME
BLOWING DUST. THESE ADDITIONAL STORMS WILL LIKELY PRODUCE SIMILAR
CONDITIONS ACROSS THE AREA. THAT SAID...SMALL HAIL AND WIND GUSTS UP
TO 50 MPH WITH LOWER VISIBILITIES IN BLOWING DUST ARE POSSIBLE.
AREAS AFFECTED BY THIS STORM INCLUDE...SAFFORD...FRYE MESA DAM...
SOLOMON...THATCHER...PIMA AND FORT THOMAS.
THESE STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3290 11013 3305 11013 3305 10950 3269 10922
3255 10940
TIME...MOT...LOC 2309Z 171DEG 5KT 3276 10960The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 7:53 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 37 min |
| Jul 14, 8:01 PM MST | Flash Flood Warning | TWC | Cochise | 89 min |
| Jul 15, 9:18 AM MST | Areal Flood Advisory | TWC | Pima | 117 min |
| Jul 15, 10:07 AM MST | Flash Flood Warning | TWC | Pima | 113 min |
| Jul 15, 11:15 AM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Jul 15, 11:36 AM MST | Special Weather Statement | TWC | Pinal | 54 min |
| Jul 15, 11:42 AM MST | Flash Flood Warning | TWC | Pima, Pinal | 2 hr |
| Jul 15, 1:00 PM MST | Flash Flood Warning | TWC | Santa Cruz | 2 hr |
| Jul 15, 2:18 PM MST | Areal Flood Advisory | TWC | Pima | 117 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.